Thunderstorm Wind, Montgomery
- When
- May 18, 4:00 PM EST
- Where
- Montgomery County, Bethesda
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.967, -77.117
Large limbs and power lines down.
A cold front moved through the region late on May 19th. The numerous to scattered thunderstorms ahead of the front produced some wind damage, as well as hail ranging in size from pennies to nickels.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front moved through the region late on May 19th. The numerous to scattered thunderstorms ahead of the front produced some wind damage, as well as hail ranging in size from pennies to nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 2:25 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 225 PM EST TUE MAY 18 2004 SHORT TERM...TNGT/WED... BOX ISSUED JUST TO OUR W...TSTMS INCRSG IN INTENSITY/CVRG TO OUR W...AND HV UPPED POPS IN THE NW CRNR OF THE CWA TO LKLY. AS DISCUSSED IN PRVS AFD FEEL MAIN THREAT COULD BE HVY RAIN/FLSH FLD...BUT HOPEFULLY W/ FORWARD MVMNT FASTER TDA STORMS WL MV QUICK ENUF TO PRECLUDE TOO MUCH RAIN OVR ONE LOCATION. FNT APRCHS MASON-DIXON ARND SUNRISE...CONSIDERABLE CLD CVR...LKLY POPS...DEEP MOISTURE. THIS SHOULD HELP KEEP TEMPS DOWN A FEW DEGS AS WELL. WOODY .LONG TERM...WED NGHT THROUGH TUE... HI PRES CRRNTLY OFF MID ATLC COAST RETRGRDS BCK AS H5 HIGH OVR TX MIGRATES ESTWARD. THIS WL MNTN S/SW SFC FLO AND UNSTBL ATM. NEXT MAIN SFC FEATURE IS WRM FRNT FRM SFC LW IN MDWST ACRSS CWA ON FRI. SFC-H7 DELTA THETA-E ON FRI REACHES 20 PER AVN SOLN...AS ATMS AOA H7 DRIES OUT PER AVN XSCTN AS PWS INCR. THUS POTL INSTBL ON FRI AND LIFT WTH WRM FRNT AND S OF STBLTY GRAD HAS CWA IN INCR LKLHD OF TSRA AND PSSBL SVR ON FRI. SFC SWSTRLYS THRU RMDNR OF FCST PD...CONTNG UNSTBL ENV FOR SCT TSRA ACTVTY PRCTLY THRU ALL PDS. JL && .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1137 AM EDT TUE MAY 18 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-190800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1137 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF MARYLAND...NORTHERN VIRGINIA...THE EASTERN PANHANDLE OF WEST VIRGINIA...AND WASHINGTON DC. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 60 MPH. ACROSS CENTRAL VIRGINIA...WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING STRIKES CAN BE EXPECTED WITHIN ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1152 AM EDT TUE MAY 18 2004 DCZ001-MDZ002>007-009>011-013-014-VAZ028-031-042-053-054-WVZ049>053- 190400- ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA- FREDERICK VA-FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD- JEFFERSON WV-LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV- NORTHERN BALTIMORE MD-PRINCE GEORGES MD-SOUTHERN BALTIMORE MD- WASHINGTON MD- 1152 AM EDT TUE MAY 18 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF MARYLAND...EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND THE DISTRICT OF COLUMBIA AT A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR THESE WOULD BE LATE AFTERNOON AND EVENING. A COLD FRONT IS PRESENTLY OVER THE EASTERN GREAT LAKES. THE FRONT WILL MOVE INTO PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL DEVELOP AEHAD OF THE FRONT...AND SLIDE SOUTH ACROSS THE MASON-DIXON LINE. MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO FLOODING...HAIL TO 3/4 OF AN INCH...AND WIND GUSTS TO 60 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND ANY WARNINGS THAT ARE ISSUED. ABW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1152 AM EDT TUE MAY 18 2004 DCZ001-MDZ002>007-009>011-013-014-VAZ028-031-042-053-054-WVZ049>053- 190400- ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA- FREDERICK VA-FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD- JEFFERSON WV-LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV- NORTHERN BALTIMORE MD-PRINCE GEORGES MD-SOUTHERN BALTIMORE MD- WASHINGTON MD- 1152 AM EDT TUE MAY 18 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF MARYLAND...EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND THE DISTRICT OF COLUMBIA AT A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR THESE WOULD BE LATE AFTERNOON AND EVENING. A COLD FRONT IS PRESENTLY OVER THE EASTERN GREAT LAKES. THE FRONT WILL MOVE INTO PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT...AND SLIDE SOUTH ACROSS THE MASON-DIXON LINE. MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO FLOODING...HAIL TO 3/4 OF AN INCH...AND WIND GUSTS TO 60 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND ANY WARNINGS THAT ARE ISSUED. ABW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 1 N CRIGLERSVILLE 38.47N 78.30W
05/18/2004 MADISON VA FIRE DEPT/RESCUE
FLASH FLOODING REPORTED NEAR NETHERS IN NORTH MADISON
COUNTY.
0420 PM TSTM WND DMG MADISON 38.38N 78.26W
05/18/2004 MADISON VA FIRE DEPT/RESCUE
SEVERAL TREES DOWN IN THE COUNTY.
&&
MANNINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 429 PM EDT TUE MAY 18 2004 MDZ002-003-182130- ALLEGANY MD-WASHINGTON MD- 429 PM EDT TUE MAY 18 2004 ...STRONG THUNDERSTORM LOCATED IN EASTERN ALLEGANY COUNTY... A STRONG THUNDERSTORM NEAR LITTLE ORLEANS IS MOVING NORTHEAST AT ABOUT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM WILL BE HEADING INTO WESTERN WASHINGTON COUNTY BY 4:45 PM. RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE WARNINGS. ROGOWSKI
The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
4 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.
Large limbs and power lines down.
Nickel size hail reported.
Several trees down.
Lightning caused a house fire.
Penny size hail reported by trained spotter.
A house was struck by lightning.
Downed trees and power lines around the Hagerstown area.
Large limbs and power lines down in Western Frederick County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397581, 5397582, 5397583, 5397584, 5397585, 5397586, 5397588, 5397587.